Many common presentations to the emergency department (ED) are related to drug interactions that are commonly missed and largely preventable.1-3 We may be unaware of potentially dangerous drug interactions when we order and prescribe medications in the ED. The resulting morbidity and mortality is significant.4-6 Delirium, syncope, and falls are three presentations that should trigger a careful medication history and search for potential drug interactions.7 Clinical criteria validated to identify patients at especially high risk for drug interactions, in whom a medication review should be done, include: having a preexisting medical condition; having taken antibiotics in the last week; age older than 80 years; and having a medication change in the past month.8 It is just only older patients who are at risk for drug interactions. Patients with psychiatric illness and renal disease should give us pause not only for unexplained presentations but also when ordering and prescribing medications for these patients in the ED.9,10 This column reviews key drug interactions in older patients, those with psychiatric illness and those with renal disease, as well as three essential categories of drugs where careful ED ordering and prescribing should be considered.
Explore This IssueACEP Now: Vol 43 – No 01 – January 2024
Three Groups of Patients at High Risk for Drug Interactions
Older patients are especially sensitive to medications with a narrow therapeutic range such as diabetes medications (insulin, sulfonylureas), anticoagulants, sedatives, immunosuppressants, and anticonvulsants.11 Whenever ordering or prescribing analgesics for an older patient careful consideration must be given to NSAIDs that can cause or exacerbate peptic ulcer disease and alter glycemic control in people with diabetes.12,13 Older patients are sensitive to the sedative effects of opioids, especially in combination with benzodiazepines, and avoidance of combinations or dosing adjustments should be made accordingly, to prevent mortality from this drug interaction in particular.14
In patients with psychiatric illness, three consequences of drug interactions should always be considered with unexplained ED presentations or when ordering or prescribing medications: serotonin syndrome, neuroleptic malignant syndrome (NMS) and QT prolongation. Most antidepressants act on the serotonin system, and in combination, at high doses, and/or with other medications (antipsychotics, lithium, fentanyl, cocaine, methadone, or metoclopramide) may put patients at risk for life-threatening serotonin syndrome.15 We should be aware that fentanyl administration during procedural sedation in patients taking serotonin reuptake inhibitors may result in serotonin syndrome, which therefore should be on our differential diagnosis in patients who emerge from sedation with agitation.16 Antipsychotics in combination, at regular or at high doses, can increase the risk of NMS causing autonomic instability.17 QT prolongation depends on the number of potentially QT-prolonging drugs, the class of drugs, and the specific medication.18 Especially high-risk drugs include citalopram or escitalopram in combination with erythromycin, moxifloxacin or ondansetron.19